Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 140, NWS Sioux Falls, SD

July 9, 2002Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 9, 2002, 8:59 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 46 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2002, 8:59 PM CDT (01:59 UTC)
Expired
Jul 9, 2002, 9:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 126 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 9:05 PM CDTHail 0.75Dante, SD
Jul 9, 9:28 PM CDTHail 0.88Tyndall, SD
Jul 9, 9:30 PM CDTThunderstorm Wind 61 EAvon, SDThunderstorm winds blew down power poles and lines.
Jul 9, 9:35 PM CDTThunderstorm Wind 61 EScotland, SDThunderstorm winds caused tree damage, including large parts of two large trees broken off.
Jul 9, 9:40 PM CDTHail 0.88Tabor, SD
Jul 9, 9:49 PM CDTHail 0.75Scotland, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1791 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WUUS53 KFSD 100159
SVRFSD
SDC009-023-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
859 PM CDT TUE JUL 9 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 945 PM CDT

* AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF DANTE...OR ABOUT 20 MILES
  EAST OF PICKSTOWN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON AROUND 905 PM CDT
  TYNDALL AROUND 925 PM CDT
  SCOTLAND...TABOR AROUND 945 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4311 9837 4291 9834 4281 9801 4292 9766
          4316 9765

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:50 PM CDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 9, 3:50 PM CDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 PM CDT TUE JUL 9 2002

MAIN CONCERN IS PCPN CHANCES THROUGH THU. HAVE TRENDED TOWARD A
BLEND OF THE ETA AND AVN EARLY TENDING TOWARD THE AVN LATER IN THE
FORECAST

THE FIRST ROUND OF THUNDERSTORMS CONTINUES TO ROLE THROUGH THE
SOUTHEAST QUARTER OF THE CWA.  EXPECT THAT THIS COMPLEX WILL
CONTINUE TO MOVE ACROSS NW IA THROUGH THE EARLY MORNING.  OTHER
SHRA/TSRA MAY DEVELOP ACROSS THE NE SD AS THE UPR LOW BEGINS TO MOVE
SOUTHEAST EARLY THIS MORNING.  HOWEVER...ATTM...IT APPEARS ANY
SHRA/TSRA WILL BE SCATTERED AT BEST. MEANWHILE THE SURFACE TROF
EXTENDED FROM EXTREME NE SD TO KYKN AT 09Z.  EXPECT THAT THE TROF WL
BECOME STATIONARY NEAR THE SD STATELINE LATER THIS MORNING.
THUNDERSTORMS WL GENERALLY BE ALONG AND AHEAD OF THE INVERTED TROF
WHERE BEST LOW LEVEL WARM ADVECTION AND UPPER DYNAMICS ARE LOCATED.
EXPECT THAT SOME BREAKS WL DEVELOP LATER THIS MORNING BEHIND THIS
COMPLEX AHEAD OF THE TROF.  AS THE UPPER LOW...AND COLD CORE...MOVES
OVER THE CWA EARLY THIS AFTERNOON...ANOTHER ROUND OF CONVECTION IS
EXPECTED TO DEVELOP...LIKELY IN THE BKX OR MML AREA.  THIS
CONVECTION WILL MOVE SOUTHWARD DURING THE AFTERNOON.  SIGNIFICANT
MID-LEVEL SHEAR AND WITH SUN...CAPES ABOVE 1000 J/KG CAN BE
EXPECTED.  THIS WOULD APPEAR TO BE MARGINAL FOR SEVERE WEATHER THIS
AFTERNOON ACRS SW MN AND NW IA.  HOWEVER...IF TEMPS CAN RISE TO 80
OR HIGHER...THEN SEVERE THREAT INCREASES DUE TO INCREASED
INSTABILITY.  WITH THE STRONG DYNAMICAL FORCING AND SFC BOUNDARY
HAVE GONE LIKELY FROM I-29 EAST WITH A CHANCE AS FAR WEST AS MHE AND
DE SMET.  TEMPS WL BE TRICKY DUE TO CLOUDS.  WENT WAREMST SW WHERE
THERE IS EXPECTED TO BE THE MOST SUN AND NW FLOW WL HELP IN MIXING
TO 850 MB.

THE UPPER LOW MOVES SE OF THE AREA THIS EVENING. SCT SHRA AND
THUNDERSTORMS SHOULD END ACRS NW IA BY MIDNIGHT AS THE UPPER WAVE
MOVES SE.  THEN THE PROBLEM TURNS TO LOW CLOUDS.  EAST OF THE
TROF... MOISTURE WILL BE LIFTED BELOW THE INVERSION AND WITH THE
COOLING AIR MASS LOW CLOUDS SHOULD BE MAINTAINED.  BOTH THE AVN AND
ETA SHOW THE INVERTED TROF SLOWLY MOVING TO THE WEST BEGINNING
TONIGHT.  THIS WILL MEAN A SLOW INCREASE IN CLOUDS IN THE WRN CWA
TONIGHT.  WITH THE LOW CLOUDS...TEMPS WL REMAIN UP AS THE POOLING
MSTR WL HELP DEW POINTS STAY AROUND 60F.  FARTHER WEST...WHERE FEWER
CLOUDS ARE EXPECTED...TEMPS WL FALL INTO THE 50S.

ON THU...THE MAY BE SOME LATE MORNING OR EARLY AFTERNOON SHRA IN NW
IA IF ANY SUN CAN BREAK THROUGH TO DESTABILIZE WHICH IS UNLIKELY.
OTHERWISE...LOW CLOUDS EXPECTED TO PERSIST ACRS MOST OF THE CWA ON
THU...ONLY SLOWLY BREAKING UP WITH THE DAYTIME HEATING.  THIS...
COMBINED WITH 850 TEMPS AROUND 10 C...WL KEEP TEMPS IN THE L-M70S
OVER THE ERN 2/3 OF THE CWA.  ONLY SC SD MAY RISE TO 80 WITH MORE
SUN EXPECTED.  EXPECT SOME CLOUDS TO REMAIN ON THU.  WITH SFC RDG
OVER THE AREA...IT IS EVEN PSBL THAT FOG MAY DEVELOP ACRS PORTIONS
OF THE CWA.  WL NOT ADD TO ZONES AT THIS TIME AND LET SUBSEQUENT
SHIFTS EXAMINE POSSIBILITY.  TEMPS MAY ACTUALLY FALL BELOW 60 OVER
MOST OF THE CWA.  ON FRI...PARTLY TO MOSTLY SUNNY SKIES WL BE THE
START TO A SLOW WARMING TREND.  TEMPS WL RANGE FROM THE M70S IN NW
IA...WHERE NE FLOW WL PERSIST MOST OF THE DAY...TO THE M80S IN SC SD.

.FSD...NONE

SCHUMACHER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:51 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix39 min
Jul 9, 8:21 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory39 min
Jul 9, 9:16 PM CDTSevere Thunderstorm WarningFSDHutchinson44 min
Jul 9, 9:28 PM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Jul 9, 9:42 PM CDTSevere Thunderstorm WarningFSDYankton48 min
Jul 9, 9:48 PM CDTSevere Thunderstorm WarningFSDBon Homme27 min
Jul 9, 10:00 PM CDTSevere Thunderstorm WarningFSDTurner45 min
Jul 9, 10:13 PM CDTSevere Thunderstorm WarningFSDMcCook47 min
Jul 10, 1:10 AM CDTSevere Thunderstorm WarningFSDBon Homme35 min
Jul 10, 1:36 AM CDTSevere Thunderstorm WarningFSDYankton24 min
Jul 10, 3:03 AM CDTFlash Flood WarningFSDLincoln, Minnehaha87 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.